New Mexico, 2023

Hail in New Mexico, June 10, 2023

June 10, 2023 · NWS ABQ · 4 events in 1 county or zone

A few severe storms developed over Union County during the late afternoon to early evening hours coinciding with peak heating. The storms moved southeast into the Texas and Oklahoma panhandles following the northwest upper-level flow.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A few severe storms developed over Union County during the late afternoon to early evening hours coinciding with peak heating. The storms moved southeast into the Texas and Oklahoma panhandles following the northwest upper-level flow. There were multiple hail reports ranging in size from pennies to half-dollars. Hail accumulation and heavy rain in Clayton caused some minor flooding impacts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 10, 1:31 PM MST, 1 hour 49 minutes earlier.

Area forecast discussion, Jun 10, 1:31 PM MST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
231 PM MDT Sat Jun 10 2023

...New SYNOPSIS, SHORT TERM, LONG TERM, FIRE WEATHER...

.SYNOPSIS...
Issued at 230 PM MDT Sat Jun 10 2023

The much drier stretch of weather continues through the rest of
the weekend and next week. Southwesterly winds combining with very
low humidity will produce elevated to critical fire weather
conditions favoring west-central and central NM Sunday and Monday.
Meanwhile, lingering low-level moisture hung-up in northeastern NM
will allow for the only fair chance for isolated to scattered
afternoon storms each day close to the CO border. Winds turn more
westerly Tuesday, lessening a bit by Wednesday. High temperatures
begin to rise Wednesday through Friday with 90s and 100s beginning
to appear in the eastern plains and Middle Rio Grande Valley.

&&

.SHORT TERM...
(This evening through Sunday night)
Issued at 230 PM MDT Sat Jun 10 2023

The vast majority of the forecast area will see very dry conditions
through Sunday with increasing winds and warm temps. The exception
will be northeast NM where showers and storms will remain in the
picture, especially Sunday afternoon. A weak surface boundary over
southeast CO along with afternoon heating and orographics will lead
to a few storms across Colfax and Union counties later today. This
activity will move east/southeast and be capable of brief rain and
localized downburst winds. Convective outflows from this activity
along with surface high pressure building south down the Front Range
will force a moist, northeasterly wind shift into more of northeast
and east central NM by Sunday morning. This boundary is shown by
CAMs to wash up against the Sangre de Cristo Mts by sunrise. This
boundary will interact with orographics and ascent associated with
an approaching 100kt speed max to produce numerous storms Sunday
afternoon. The latest SPC convective outlook added a Slight Risk to
far northeast NM where model guidance shows significant shear and
instability. Large hail, damaging winds, locally heavy rain, and an
isolated tornado are possible. Storm motion will be fast toward the
east/northeast. This activity then forces yet another convectively
aided boundary southwest closer to the central mt chain Sunday
night. Even deeper moisture and broader upslope flow will help low
cigs and patchy fog to develop across parts of east central and
northeast NM by Monday morning.

&&

.LONG TERM...
(Monday through Friday)
Issued at 230 PM MDT Sat Jun 10 2023

Monday begins the long term period with continued dry southwest
flow over much of the area. The lone exception will be far
northeastern NM where low-level moisture will still be pushing in
from the high plains. Despite the southwest winds, H5 pressure
heights will be falling from a weakening upper level low pushing
in from the west. This, combined with a subtle Pacific front will
allow Monday’s high temperatures to fall 5-10F across western NM
from Sunday’s readings which will also be 5-10F below normal for
mid-June. Temperatures will remain fairly steady along and east of
the Rio Grande Valley. Clayton and Union County will be the
abnormally cool spot relative to the rest of forecast area with a
high in the upper 60s forecast as models are suggesting a low deck
of stratus to hang around northeastern NM well into the day. The
abundant moisture hung-up near Clayton and conducive vertical wind
shear will allow for a few strong to potentially severe storms
along the NM/CO border Monday afternoon. Elsewhere, afternoon
breezy to windy conditions will see gusts of 25 to 40 mph possible
with the strongest gusts focused through the central portion of
the state.

The upper level flow pattern turns quasi-zonal by Tuesday with
winds turning westerly to northwesterly. High temperatures remain
fairly consistent with Monday with low-level moisture still
loitering around northeastern NM. This will allow for another
round of isolated to scattered storms to favor the northern Sangre
de Cristo Mountains eastward along the CO border Tuesday
afternoon. By Wednesday, a ridge of high pressure begins to stand
up west to east from AZ over NM to end the work week. This will
begin a warming trend that will usher in the warmest temperatures
of the season thus far. Daytime highs will finally climb to 100F
in Roswell, the 90s at lower elevations including Albuquerque, the
80s through the Continental Divide and western and northern NM,
and 70s in the mountains. All the while, the aforementioned low-
level moisture will continue to loiter in northeastern NM with
continued isolated to scattered afternoon storms favoring the
northern Sangre de Cristo Mountains eastward along the CO border.

&&

.AVIATION...
(18Z TAFS)
Issued at 1126 AM MDT Sat Jun 10 2023

VFR expected with patchy cirrus and slight breezes for the vast
majority of the region thru 18Z Sunday. The focus for SHRA/TS will
be over far northeast NM btwn 21Z and 01Z today. Storm motion will
be east/southeast near 15 kt with gusty winds and brief rain the
main threats. A northeast wind shift will slide thru eastern NM
aft 06Z with gusts near 20 kt and increasing low level moisture.

&&

.FIRE WEATHER...
Issued at 230 PM MDT Sat Jun 10 2023

...CRITICAL FIRE WEATHER TO IMPACT CENTRAL AND SOUTHERN AREAS SUNDAY
AND MONDAY...

Critical to locally extreme fire weather will return to parts of the
region Sunday and Monday. An upper level low approaching from the
west will spread strong south to southwest winds across the region
with single digit humidity. The main focus area will stretch from
the West Central Basins across the RGV Sunday then farther east to
include the Sandia/Manzano Mts and nearby highlands Monday. A Red
Flag Warning has been issued for Sunday however some surrounding
areas may need to be added if the wind field trends stronger from
models overnight. Also added a Fire Wx Watch for Monday. The airmass
ahead of the upper low will be very unstable with warm temps, deep
mixing, and high Haines so plume dominated growth is possible from
new starts on either day.

Winds will remain elevated into Tuesday with westerly flow in place
over NM. However, the coverage of critical fire wx is more limited
to southern NM where winds are strongest. MinRH values also trend a
tad higher within central and western NM. Flow aloft becomes more
northwesterly Wednesday in the wake of a fast-moving wave Tuesday
night. Northwest winds will be breezy across central NM and there is
potential for some marginal critical. A ridge of high pressure is
still shown building north into NM Thursday through Saturday with
lighter winds and hotter temps.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  48  88  48  79 /   0   0   0   0
Dulce...........................  40  79  41  75 /   0   5  10   0
Cuba............................  46  80  45  76 /   0   0   5   0
Gallup..........................  41  81  40  74 /   0   0   0   0
El Morro........................  41  77  39  72 /   0   0   0   0
Grants..........................  42  82  40  77 /   0   0   0   0
Quemado.........................  43  78  41  77 /   0   0   0   0
Magdalena.......................  51  82  49  80 /   0   0   0   0
Datil...........................  44  77  43  74 /   0   0   0   0
Reserve.........................  40  81  38  79 /   0   0   0   0
Glenwood........................  44  85  45  82 /   0   0   0   0
Chama...........................  40  73  40  69 /   0  10  20   0
Los Alamos......................  53  77  51  74 /   0  10  10   0
Pecos...........................  49  76  49  74 /   0  20  20   0
Cerro/Questa....................  41  72  42  69 /   0  40  30  10
Red River.......................  36  67  37  66 /   0  70  40  20
Angel Fire......................  34  66  36  67 /   0  60  30  20
Taos............................  41  77  42  75 /   0  30  20   5
Mora............................  45  70  45  73 /   0  40  30  10
Espanola........................  50  85  50  82 /   0  10  10   0
Santa Fe........................  51  79  51  76 /   0  10  10   0
Santa Fe Airport................  45  83  47  79 /   0   5   5   0
Albuquerque Foothills...........  59  85  58  84 /   0   0   0   0
Albuquerque Heights.............  58  87  56  85 /   0   0   0   0
Albuquerque Valley..............  51  89  52  87 /   0   0   0   0
Albuquerque West Mesa...........  56  87  55  85 /   0   0   0   0
Belen...........................  51  90  50  88 /   0   0   0   0
Bernalillo......................  54  88  54  87 /   0   0   0   0
Bosque Farms....................  46  88  48  87 /   0   0   0   0
Corrales........................  55  88  54  87 /   0   0   0   0
Los Lunas.......................  48  89  49  87 /   0   0   0   0
Placitas........................  56  85  56  82 /   0   0   0   0
Rio Rancho......................  56  86  55  85 /   0   0   0   0
Socorro.........................  55  90  54  90 /   0   0   0   0
Sandia Park/Cedar Crest.........  52  78  50  75 /   0   0   5   0
Tijeras.........................  53  83  51  79 /   0   0   0   0
Edgewood........................  49  80  48  78 /   0   5   5   0
Moriarty/Estancia...............  45  80  45  79 /   0   5   5   0
Clines Corners..................  48  77  47  76 /   0   5  10   0
Mountainair.....................  51  81  49  79 /   0   0   5   0
Gran Quivira....................  51  82  50  79 /   0   0   5   0
Carrizozo.......................  57  85  56  84 /   0   0   0   0
Ruidoso.........................  50  78  50  76 /   0   0   0   0
Capulin.........................  47  70  49  70 /   5  70  60  30
Raton...........................  48  74  49  75 /   5  80  40  20
Springer........................  48  77  50  79 /   0  60  40  10
Las Vegas.......................  46  75  47  77 /   0  30  30   5
Clayton.........................  53  76  54  69 /  10  20  50  20
Roy.............................  51  75  52  77 /   0  30  40  10
Conchas.........................  56  84  57  87 /   0  10  30   5
Santa Rosa......................  54  84  55  84 /   0  10  20   5
Tucumcari.......................  55  84  57  84 /   0   5  20   5
Clovis..........................  57  88  58  88 /   0   5  10   5
Portales........................  57  90  59  92 /   0   0  10   0
Fort Sumner.....................  58  89  59  90 /   0   5  10   0
Roswell.........................  61  98  62  99 /   0   0   0   0
Picacho.........................  58  89  58  89 /   0   0   0   0
Elk.............................  54  85  54  86 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 2 PM to 7 PM MDT Sunday for NMZ106.

Fire Weather Watch from Monday afternoon through Monday evening
for NMZ106-124.

&&

SHORT TERM...42
LONG TERM....24
AVIATION...42

In the hours before

Local storm report, Jun 10, 10:46 AM MST, 4 hours 34 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
1146 AM MDT Sat Jun 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     Flash Flood      3 ESE Sedillo           35.08N 106.26W
06/06/2023                   Bernalillo         NM   Public

            Delayed Report: Vehicle stuck in flood
            waters and partially submerged in mud along
            Sedillo Road.

&&

42
Special weather statement, Jun 10, 2:04 PM MST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
304 PM MDT Sat Jun 10 2023

NMZ230-102130-
Union County-
304 PM MDT Sat Jun 10 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EAST CENTRAL UNION
COUNTY THROUGH 330 PM MDT...

At 304 PM MDT, Doppler radar was tracking a strong thunderstorm near
Clayton Lake State Park, or 15 miles northwest of Clayton, moving
southeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clayton, Clayton Lake State Park and Mount Dora.

This includes Highway 64 between Mile Markers 412 and 429.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

&&

LAT...LON 3662 10359 3671 10344 3655 10305 3632 10329
TIME...MOT...LOC 2104Z 309DEG 19KT 3659 10338

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

MA
Special weather statement, Jun 10, 2:44 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
344 PM MDT Sat Jun 10 2023

NMZ230-102215-
Union County-
344 PM MDT Sat Jun 10 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL UNION
COUNTY THROUGH 415 PM MDT...

At 343 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Des Moines, moving southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Grenville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

&&

LAT...LON 3678 10377 3691 10361 3677 10336 3658 10360
TIME...MOT...LOC 2143Z 312DEG 7KT 3680 10363

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MA/CA

The radar

The Amarillo radar (KAMA), 186 km away, was scanning. The volume nearest the first event began at 22:20 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Union

When
June 10, 3:20 PM MST to 3:50 PM MST
Where
Union County, 0.89 mi SE of (Cao)clayton Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.440, -103.140

Twitter report of pea to quarter size hail just east of Clayton, NM from first supercell. Also, a report from the local fire and rescue of penny to nickel size hail.

Hail, Union

When
June 10, 3:35 PM MST to 4:05 PM MST
Where
Union County, 3.93 mi ESE of (Cao)clayton Arpt
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
36.420, -103.090

Storm chaser relayed report of nickel to quarter size hail covering the ground from the first supercell.

Hail, Union

When
June 10, 4:40 PM MST to 5:10 PM MST
Where
Union County, Clayton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.450, -103.180

Trained spotter and local fire and rescue reported penny to nickel size hail in downtown Clayton from second supercell.

Hail, Union

When
June 10, 4:45 PM MST to 4:58 PM MST
Where
Union County, 0.89 mi NW of Clayton
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
36.460, -103.190

Spotter Network report of half dollar size hail on the northern outskirts of Clayton from second supercell.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2023Every state in 2023This day in weather historyWarnings in New Mexico, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093286, 1093287, 1093289, 1093288.